Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 340, NWS Jackson, MS

July 21, 2002Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2002, 3:31 PM CDT for Lincoln County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 3:31 PM CDT (20:31 UTC)
Expired
Jul 21, 2002, 4:15 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lincoln County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2757 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS54 KJAN 212031
SVRJAN
MSC085-212115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 415 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF BROOKHAVEN...MOVING SOUTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BOGUE CHITTO BY 340 PM

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3161 9050 3146 9060 3136 9033 3149 9026

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 21, 3:25 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT SUN JUL 21 2002

THE MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS WILL CONTINUE TO BE
THE CHANCE OF SHOWERS AND THUNDERSTORMS AND THE EFFECT OF A MID
SUMMER FRONT THAT SHOULD PUSH INTO MISSISSIPPI BY WEDNESDAY.

FOR TONIGHT...EXPECT THUNDERSTORM ACTIVITY TO PERSIST INTO THE
EVENING HOURS AS BOUNDARIES FROM ONGOING CONVECTION CONTINUE TO
INITIATE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY UP TO SEVERAL
HOURS AFTER SUNSET. A FEW SHOWERS OR THUNDERSTORMS COULD ALSO
DEVELOP LATER ON DURING THE NIGHT...BUT COVERAGE AFTER 9 PM SHOULD
BE VERY ISOLATED. FOR MONDAY AND TUESDAY...NOT MUCH CHANGE. EXPECT
CONTINUED WARM AND HUMID CONDITIONS WITH SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS. THUNDERSTORM ACTIVITY TUESDAY EVENING MAY
CONTINUE THROUGH THE NIGHT ACROSS PORTIONS OF THE FORECAST AREA DUE
TO AN APPROACHING FRONTAL SYSTEM. WILL KEEP SCATTERED SHOWERS AND
THUNDERSTORMS IN FORECAST FOR ALL ZONES THROUGH WEDNESDAY. WILL GO
WITH POPS FOR WEDNESDAY IN THE 40 PERCENT RANGE DUE TO ANTICIPATED
MOVEMENT OF A WEAK FRONT THROUGH MISSISSIPPI AND NORTHEAST LOUISIANA
DURING THE DAY.

FOR TEMPERATURES...MORE OF THE SAME WARM AND HUMID CONDITIONS.
SLIGHTLY COOLER TEMPERATURES ARE EXPECTED IN NORTHERN ZONES DUE TO
THE IMPACT OF THE FRONT...BUT WILL STILL KEEP HIGHS AROUND 90 THERE.
NOT MUCH CHANCE OF SIGNIFICANTLY COOL AIR MAKING IT INTO OUR
FORECAST AREA IN LATE JULY

IN THE EXTENDED...THURSDAY THROUGH SUNDAY...THUNDERSTORM ACTIVITY
SHOULD BE LESS WIDESPREAD THROUGH SATURDAY...ESPECIALLY IN NORTHERN
AND WESTERN SECTIONS AS DRIER AIR MOVES INTO THE LOWER MISSISSIPPI
VALLEY FOR SEVERAL DAYS. BY SUNDAY...EXPECT SCATTERED AFTERNOON AND
EVENING CONVECTION ONCE AGAIN. SLIGHTLY COOLER TEMPERATURES IN
NORTHERN SECTIONS ARE LIKELY FOR THURSDAY...BUT BACK INTO THE 90S
ACROSS THE ENTIRE FORECAST AREA BY FRIDAY.

PRELIM NUMBERS:
JAN 73/93/73/93 2423
MEI 72/92/72/92 2423

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:03 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale42 min
Jul 21, 2:21 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar44 min
Jul 21, 2:44 PM CDTSevere Thunderstorm WarningJANWinston46 min
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln, Marion37 min
Jul 21, 2:54 PM CDTSevere Thunderstorm WarningJANHolmes41 min
Jul 21, 3:01 PM CDTSevere Thunderstorm WarningJANNeshoba39 min
Jul 21, 3:08 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo42 min
Jul 21, 3:13 PM CDTSevere Thunderstorm WarningJANJasper42 min
Jul 21, 3:37 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes43 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningJANAttala, Leake61 min
Jul 21, 3:53 PM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower52 min
Jul 21, 4:23 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes42 min
Jul 21, 4:27 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo43 min
Jul 21, 4:41 PM CDTSevere Thunderstorm WarningJANNoxubee59 min
Jul 21, 5:04 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jul 21, 5:10 PM CDTSevere Thunderstorm WarningJANRankin, Smith60 min
Jul 21, 5:12 PM CDTSevere Thunderstorm WarningJANMadison43 min
Jul 21, 5:25 PM CDTSevere Thunderstorm WarningJANSharkey, Washington40 min
Jul 21, 5:26 PM CDTSevere Thunderstorm WarningJANOktibbeha44 min
Jul 21, 5:30 PM CDTSevere Thunderstorm WarningJANHinds40 min
Jul 21, 5:33 PM CDTSevere Thunderstorm WarningJANHinds37 min
Jul 21, 6:07 PM CDTSevere Thunderstorm WarningJANClay, Webster43 min
Jul 21, 6:12 PM CDTSevere Thunderstorm WarningJANHinds, Rankin48 min
Jul 21, 6:51 PM CDTSevere Thunderstorm WarningJANGrenada49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.